Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Birmingham, AL

August 2, 2021Russell County, Alabama

NWS Birmingham, AL issued this special weather statement at Aug 2, 2021, 4:18 PM CDT for Russell County, Alabama. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2021, 4:18 PM CDT (21:18 UTC)
Expired
Aug 2, 2021, 4:45 PM CDT
In force
27 min
Issued by
NWS Birmingham, AL

County Russell County, AL

The radar

The Maxwell AFB radar (KMXX), 79 km from the middle of the area, began a volume at 21:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 9.3 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2021-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-223 J/kg
Mixed-layer LCL
1149 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
64 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted.

932 
WWUS84 KBMX 022118
SPSBMX

Special Weather Statement
National Weather Service Birmingham AL
418 PM CDT Mon Aug 2 2021
 
ALZ048-022145-
Russell AL-
418 PM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
445 PM CDT...

At 417 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ladonia to 6 miles southeast of Russell
County Sports Complex. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phenix City, Ladonia, Uchee Creek, Fort Mitchell, Ladonia Sports
Complex, Fort Mitchell Activity Center and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8497 3219 8509 3247 8517
      3247 8506 3250 8506 3251 8500 3246 8500
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2117Z 257DEG 15KT 3242 8510 3228 8506 

$$

JD/02

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:00 PM CDT, 1 hour 18 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM CDT, 1 hour 18 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
300 PM CDT Mon Aug 2 2021

.SHORT TERM...
/Updated at 100 PM CDT Mon Aug 02 2021/

Today through Tuesday.

Features of Interest.

A broad trough across much of the Midwest into the Ohio River
Valley while ridging is located over Northern Mexico into the
Desert Southwest. In the mid levels, a shortwave trough was
analyzed from sounding data over Central Arkansas with shortwave
ridging over the Central Tennessee Valley. A more subtle shortwave
was indicated across Northern Mississippi. The lower levels show
the persistent ridging off the Southeast U.S. Coast with the most
defined troughing along the Northeast and Mid Atlantic regions.

Toward the surface, a cold front extended across the southern
third of the forecast area while an area of low pressure was
analyzed across northern Louisiana. A mesoscale convective vortex
(MCV) was depicted in satellite and radar imagery over East-
Central Mississippi and was moving east, associated with showers
and some thunderstorms that continue to move east across our
western and central counties. Heavy rain and thunderstorms
continue to move east across our Southwest Counties. This area is
most favorable due to the highest low-level instability values
residing in this area.

Hazard Assessment.

The wet microburst assessment yields a moderate risk across the
forecast area. This is primarily due to residual dry air aloft,
though the magnitude is less compared to yesterday. Conditions
aloft yesterday ended up greatly limiting convective development.
Today the magnitude of drier air is less and should permit more
development across the area.

Heavy rainfall may produce localized flooding in urban and poor
drainage areas with rain rates over one inch an hour. Storm
motions of around 30 mph will help to reduce this risk from any
one storm, but training situations where one location experiences
repeat activity will be a concern to monitor for.

Near Term.

A decaying mesoscale convective vortex over East-Central
Mississippi will continue to move east with time. Rain showers
will continue to move east from West-Central Alabama into the
Birmingham Metro area shortly.

Heavy rain and persistent thunderstorms continue to move east
across our Southwest Counties, generally along the U.S. Highway 80
corridor. This area is most favorable for continued deep
convection as instability values are the highest in this area in
the vicinity of a weak front stretched from west to east across
the forecast area. Expect this activity to affect Selma shortly,
then affecting Montgomery by mid afternoon and Troy by late
afternoon as it continues to move east with time.

Today.

The front will remain across the southern third of the forecast
area. Highest instability values will remain across the southern
third of the area.

Expect partly to mostly cloudy skies with scattered showers and
thunderstorms. The best potential for heavy rain and thunderstorms
will be across the southern third of the forecast area. Highs will
range from the lower 80s northwest to the low 90s southeast. Winds
will be out of the north to northeast 5-10 mph.

Tonight.

The front will drift just south of the forecast area overnight
with the best chances across these areas. Slightly drier air will
remain across the far northern counties.

Expect mostly cloudy skies tonight with scattered showers with a
few thunderstorms lingering through the evening, best chances
across the southern half of the forecast area. Lows will range
from the mid 60s northwest to the low 70s south. Winds will be
light from the northeast 3-6 mph.

Tuesday.

The front will remain just south of the forecast area into Tuesday
while a shortwave trough moves over the area during the day. The
result will be the front moving further southeast with time, into
Southern Georgia and into the Central Florida Panhandle later in
the day.

Expect partly to mostly cloudy skies Tuesday with scattered
showers and thunderstorms across the southeastern half of the
forecast area with lower chances northwest. Highs will be in the
mid 80s areawide. Winds will be out of the northeast 5-10 mph.

05

.LONG TERM...
/Updated at 0257 PM CDT Mon Aug 02 2021/

Tuesday night through Sunday...

What has seemed like a semi-permanent feature, the upper trough
remains anchored over the state on Tuesday night. Cyclonic flow
covers most of the eastern United States. In the big picture, the
heights begin rising on Wednesday as the trough temporarily
breaks down on Thursday. The trough re-loads by Friday but will
stay progressive as upper ridging returns by Sunday. This overall
trend is very similar to what has been advertised the past few
days.

Backdoor front/inverted trough still moves through the region
Wednesday night into Thursday. The main quasi-stationary front looks
to remain south of the area throughout before dissipating on
Saturday. Therefore, the highest rain chances will stay east and
south and generally scattered in nature at best. Took a mix of the
previous forecast and current ensembles for temperatures. Highs will
be slightly below normal and lows will be at or below normal.
75

Previous long-term discussion:
/Updated at 0318 AM CDT Mon Aug 02 2021/
Tuesday night through Sunday.

Central Alabama will remain under cyclonic flow aloft around the
base of an amplified trough over the eastern CONUS Tuesday night
through Wednesday, with some guidance indicating a closed low
developing over Kentucky. Isolated to scattered showers and storms
will probably be ongoing early Tuesday evening, weakening with
the loss of daytime heating. An inverted trough will move in from
the east ahead of a weak back door wedge front Tuesday night. A
small increase in winds and dew points could keep lows a little
milder in the eastern counties than would otherwise occur, but
still much more pleasant than recent nights. Will also keep a
slight chance of showers going overnight in the east with weak
convergence. On Wednesday, another shortwave rounds the base of
the trough with a continued convergence zone across the area.
However models continue to differ regarding how far west
sufficient moisture for convective development will make it into
the area as waves of low pressure ride along the stalled front to
our southeast. Highest rain chances will be in the southeast.

The eastern CONUS trough lifts out of the area Thursday with weak
shortwave ridging developing ahead of another shortwave over the
central CONUS. Chances of showers and storms will continue to
depend on how far west the axis of deep layer moisture along the
stalled front and possible weak surface low makes it, with
relatively highest chances southeast. A mid-level trough moves
through the area Friday and Saturday. Moisture with the actual
trough is limited with rain chances dependent on its interaction
with the moisture axis to our southeast. By Sunday the Bermuda
high begins to strengthen over the southeast CONUS with hot and
humid conditions returning. There will be some weaknesses in the
ridge with enough moisture for more typical scattered diurnal
convection to return.

32/Davis

&&

.AVIATION...
18Z TAF Discussion.

A weak cold front remains extended from west to east across the
southern third of our forecast area. Heavy rain and thunderstorms
continue to move east from our southwest counties and will likely
impact MGM before 20z and TOI before 22z. Will carry TSRA at both
of these sites over the next few hours as a convective complex
pushes east across these areas. Further to the north, a decaying
MCV over East-Central Mississippi is supporting rain showers at
TCL, soon to move into BHM, EET and later affecting ASN and ANB.
For these sites, will advertise RA but will include a TEMPO from
21z to 00z for thunderstorm potential, though chances are lower
with these areas residing north of the weak front with more cloud
cover contributing to decreased low-level instability. Expect
unsettled conditions to persist across MGM/TOI into the evening
hours as rain and storm chances remain scattered overnight into
early Tuesday morning. The northern sites should see isolated
shower potential through the evening with any thunderstorm
potential too low to mention beyond 00z. Low-level winds will
remain out of the north to northeast 4-8 kts, becoming light
overnight. Cloud bases will remain in the MVFR category through
this cycle with IFR conditions expected near and in convection.

05

&&

.FIRE WEATHER...

Scattered to numerous showers and thunderstorms will develop
over Central Alabama this afternoon with the highest chances in
the south. An overall decrease in rain chances can be expected
Tuesday through Friday, with the highest chances in the southeast
and very limited chances in the northwest. Some RH drop is
expected the remainder of the week but only into the 40s. As is
typical of the summer pattern, transport winds remain rather
light.

75

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     68  86  65  86  66 /  40  30  10  30  10
Anniston    69  86  67  86  67 /  50  40  10  30  10
Birmingham  70  87  67  88  68 /  50  30  10  20  10
Tuscaloosa  69  87  67  88  68 /  50  30  10  10   0
Calera      69  86  68  86  68 /  50  40  10  20  10
Auburn      70  83  69  84  69 /  80  60  30  40  20
Montgomery  71  86  70  88  70 /  80  60  20  40  10
Troy        71  86  70  88  70 /  90  60  40  60  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
None.

&&
Hazardous weather outlook, Aug 2, 3:19 AM CDT, 12 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
319 AM CDT Mon Aug 2 2021

ALZ011>015-017>050-031130-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
319 AM CDT Mon Aug 2 2021

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Outlook through Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management is not
expected at this time.

In the hours before

Special weather statement, Aug 2, 11:37 AM CDT, 4 hours 41 minutes before
Special Weather Statement
National Weather Service Birmingham AL
1137 AM CDT Mon Aug 2 2021

ALZ030>032-039-021715-
Greene AL-Hale AL-Sumter AL-Marengo AL-
1137 AM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN MARENGO...SOUTHEASTERN
GREENE...SOUTHWESTERN HALE AND SOUTHEASTERN SUMTER COUNTIES UNTIL
1215 PM CDT...

At 1136 AM CDT, Doppler radar was tracking a strong thunderstorm near
Demopolis, moving northeast at 15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Demopolis, Linden, Jefferson, Forkland, Faunsdale, Pin Hook, Duffys
Bend, Arcola, Dug Hill, Chickasaw State Park, U.S. 80 and AL 28, Old
Spring Hill, Belmont, Demopolis Lock And Dam, Gallion, McDowell,
Whitfield, Birdine, Cedarville and Laneville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3269 8784 3255 8752 3247 8752 3229 8778
      3237 8817
TIME...MOT...LOC 1636Z 222DEG 13KT 3246 8788

86/Martin
Special weather statement, Aug 2, 1:52 PM CDT, 2 hours 26 minutes before
Special Weather Statement
National Weather Service Birmingham AL
152 PM CDT Mon Aug 2 2021

ALZ046-021930-
Bullock AL-
152 PM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL BULLOCK COUNTY UNTIL 230
PM CDT...

At 151 PM CDT, Doppler radar was tracking a strong thunderstorm over
Aberfoil, or 7 miles south of Union Springs, moving east at 15 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Pickett, Aberfoil and Three Notch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3197 8575 3211 8575 3213 8555 3200 8555
      3200 8559 3198 8559 3197 8560
TIME...MOT...LOC 1851Z 270DEG 11KT 3204 8570

86/Martin
Special weather statement, Aug 2, 2:56 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Birmingham AL
256 PM CDT Mon Aug 2 2021

ALZ044-022030-
Montgomery AL-
256 PM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MONTGOMERY COUNTY
UNTIL 330 PM CDT...

At 255 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Hunter to near Dannelly Field to near
Pintlala. Movement was east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with these
storms.

Locations impacted include...
Montgomery, Hunter, Montgomery Zoo, Boylston, Hyundai Motors Of
Alabama, Alabama State University, Hope Hull, Woodcrest, Dannelly
Field, Maxwell Air Force Base, Snowdoun, Montgomery Riverwalk
Stadium, Pinedale, Lagoon Park, Gunter Air Force Base and Alabama
State Capitol.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3224 8641 3227 8645 3227 8648 3229 8649
      3233 8647 3234 8648 3238 8646 3241 8646
      3240 8643 3241 8640 3243 8640 3243 8634
      3241 8631 3244 8631 3244 8622 3221 8619
      3217 8641
TIME...MOT...LOC 1955Z 268DEG 16KT 3242 8643 3232 8645 3222 8641

JD/02
Special weather statement, Aug 2, 3:13 PM CDT, 1 hour 5 minutes before
Special Weather Statement
National Weather Service Birmingham AL
313 PM CDT Mon Aug 2 2021

ALZ043>046-022045-
Montgomery AL-Macon AL-Bullock AL-Elmore AL-
313 PM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ELMORE...
NORTHWESTERN BULLOCK...SOUTHWESTERN MACON AND EASTERN MONTGOMERY
COUNTIES UNTIL 345 PM CDT...

At 312 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Bob Woodruff Lake to near Pinedale to
Meadville. Movement was east at 35 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Eastern Montgomery, Wetumpka, Tallassee, Milstead, Meadville, Pike
Road, Shorter, Pine Level, Auburn University In Montgomery, Franklin
Field, Emerald Mountain, Shopton, Waugh, Hardaway, Mount Meigs,
Eastdale Mall, Tysonville, Victoryland, Blue Ridge and Mitylene.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3206 8617 3256 8624 3259 8589 3250 8589
      3249 8585 3223 8575 3206 8575
TIME...MOT...LOC 2012Z 273DEG 29KT 3248 8627 3226 8618 3207 8617

JD/02
Special weather statement, Aug 2, 4:18 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Birmingham AL
418 PM CDT Mon Aug 2 2021

ALZ048-022145-
Russell AL-
418 PM CDT Mon Aug 2 2021

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN RUSSELL COUNTY UNTIL
445 PM CDT...

At 417 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Ladonia to 6 miles southeast of Russell
County Sports Complex. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Phenix City, Ladonia, Uchee Creek, Fort Mitchell, Ladonia Sports
Complex, Fort Mitchell Activity Center and Phenix Drag Strip.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3225 8492 3224 8491 3222 8493 3222 8497
      3221 8498 3220 8497 3219 8509 3247 8517
      3247 8506 3250 8506 3251 8500 3246 8500
      3242 8496 3241 8498 3239 8497 3238 8499
      3238 8497 3233 8501 3230 8494 3226 8489
TIME...MOT...LOC 2117Z 257DEG 15KT 3242 8510 3228 8506

JD/02

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 8:47 PM CDTSpecial Weather StatementBMXMarengo43 min
Aug 1, 9:11 PM CDTSevere Thunderstorm WarningBMXMarengo49 min
Aug 1, 9:25 PM CDTSpecial Weather StatementBMXDallas50 min
Aug 1, 9:31 PM CDTAreal Flood AdvisoryBMXMarengo3 hr
Aug 1, 10:02 PM CDTSpecial Weather StatementBMXMarengo43 min
Aug 1, 11:08 PM CDTSpecial Weather StatementBMXSumter52 min
Aug 2, 12:24 AM CDTSpecial Weather StatementBMXHale51 min
Aug 2, 1:15 AM CDTSpecial Weather StatementBMXMontgomery30 min
Aug 2, 11:37 AM CDTSpecial Weather StatementBMXMarengo38 min
Aug 2, 1:52 PM CDTSpecial Weather StatementBMXBullock38 min
Aug 2, 2:56 PM CDTSpecial Weather StatementBMXMontgomery34 min
Aug 2, 3:13 PM CDTSpecial Weather StatementBMXMontgomery32 min
Aug 2, 3:29 PM CDTSevere Thunderstorm WarningBMXElmore, Macon, Montgomery25 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.